Alert archive / South Dakota / Red Flag Warnings in 2026

Red Flag Warning 2, NWS Aberdeen, SD

February 27, 2026Buffalo County, Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this red flag warning at Feb 27, 2026, 12:10 PM CST for Buffalo County, Jones County, Lyman County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2026, 12:10 PM CST (18:10 UTC)
Expired
Feb 27, 2026, 6:00 PM CST
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Jones County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 203 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2026-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2026-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WWUS83 KABR 271810
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
1210 PM CST Fri Feb 27 2026

SDZ045-048-051-280000-
/O.NEW.KABR.FW.W.0002.260227T1810Z-260228T0000Z/
Jones-Lyman-Buffalo-
1210 PM CST Fri Feb 27 2026

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In South Dakota, Jones, Lyman and Buffalo.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
1 follow-up statement
575 
WWUS83 KABR 272349
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
549 PM CST Fri Feb 27 2026

SDZ045-048-051-280100-
/O.EXP.KABR.FW.W.0002.000000T0000Z-260228T0000Z/
Jones-Lyman-Buffalo-
549 PM CST Fri Feb 27 2026

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA...

Despite winds remaining breezy, temperatures are falling off and
relative humidities are recovering. Therefore, the red flag
warning will be allowed to expire at 6 PM CST.

$$

12

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Feb 27, 11:36 AM CST, 34 minutes earlier. Its key messages:

  • Mild and above average temperatures (40s to near 60) today, falling to below average this weekend.
  • Increasing west to northwesterly winds (25 to near 40 mph gusts) today, along with lowering humidity (25 to 40 percent), will bring high/very high fire danger to central/south central SD.
  • Snow chances (50 to 70 percent) return tonight through Saturday over central and portions of northeastern SD. A general 1 to 2 inches expected, but some higher end scenarios are closer to 4 to 5 inches.
Area forecast discussion, Feb 27, 11:36 AM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1136 AM CST Fri Feb 27 2026

.KEY MESSAGES...

- Mild and above average temperatures (40s to near 60) today,
  falling to below average this weekend.

- Increasing west to northwesterly winds (25 to near 40 mph
  gusts) today, along with lowering humidity (25 to 40 percent),
  will bring high/very high fire danger to central/south central
  SD.

- Snow chances (50 to 70 percent) return tonight through Saturday
  over central and portions of northeastern SD. A general 1 to 2
  inches expected, but some higher end scenarios are closer to 4
  to 5 inches.

&&

.UPDATE...
Issued at 1132 AM CST Fri Feb 27 2026

Aviation discussion updated below for the 18Z TAFs.

UPDATE Issued at 1020 AM CST Fri Feb 27 2026

Will continue to monitor humidity trends across central/south
central SD through the afternoon as they will drop into the 20 to
30 percent range. Gusty northwest winds combined with the low
humidity will bring very high fire danger to central/south
central SD. Otherwise, a mild day today with most areas rising
into the 40s and 50s, while south central SD flirts with 60
degrees.

&&

.DISCUSSION...
Issued at 100 AM CST Fri Feb 27 2026

As of 1 AM CDT, temperatures around the area are in the 30s to
low 40s with winds out of the west to west northwest at around 10
to 15 mph.

We currently are sitting in the warm sector of a low pressure system
moving across southern Canada. The cold front from this low will
move northwest to southeast across the area today resulting in a
rather wide range of highs and a strong temperature gradient. Highs
today across the northeast half of the CWA will be in the low 40s,
assuming the front doesn't come in ahead of schedule. The southwest
portion of the CWA will be in the 50s. Did bump up temps in south
central SD a little bit. Winds along the front will be strong,
gusting to around 40 mph, but not quite long enough for a wind
advisory. Behind the front, winds will be supported by CAA. Also
bumped up winds slightly to show that CAA assist. With this
combination of warm temperatures and strong winds, grassland fire
danger is elevated. RHs aren't quite up to warning criteria, even
with these slight increases. Across the northeast portion of the
CWA, things are getting set up for a snow event Friday evening into
Saturday morning. A nice band of frontogenesis sets up along and
around a line generally from Mobridge to Watertown which is where a
band of slightly higher snow could develop. The HREF is showing some
snowfall rates of 0.25 to 0.5" per hour in this area, but generally
snowfall totals are expected to be between 1 and 2 inches with some
locally higher amounts closer to 4 or 5 inches possible. Not
confident enough on higher end snow totals or location of heaviest
snow to issue a headline. Will let the next shift decide that.

The rest of the forecast has some more chances for precipitation,
although little in the way of QPF is expected. Temperatures next
work week are expected to increase through the week, reaching
potentially the high 40s to mid 50s by Wednesday before some
slightly cooler air moves in for the second half of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1132 AM CST Fri Feb 27 2026

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail through the daylight hours today.
Tonight, -SN/SN will move eastward across northern SD with IFR
VSBY possible/likely. Will also see MVFR CIGs move in with this
storm system as well.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
DISCUSSION...13
AVIATION...TMT
Hazardous weather outlook, Feb 27, 3:15 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
315 AM CST Fri Feb 27 2026

MNZ039-046-SDZ003>011-018>023-280915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Spink-Clark-Codington-Grant-Hamlin-Deuel-
315 AM CST Fri Feb 27 2026 /215 AM MST Fri Feb 27 2026/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Accumulating snow (generally less than 4 inches) is possible across
north central and portions of northeast SD tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow (generally less than 4 inches) is possible across
north central and portions of northeast SD into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ033>037-045-048-051-280915-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
315 AM CST Fri Feb 27 2026 /215 AM MST Fri Feb 27 2026/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

The Grassland Fire Danger Index will reach VERY HIGH across
central/south central SD today due to the combination of wind gusts
of 25 to near 40 mph, humidity values forecast to fall between 20
and 40 percent, and ongoing dry fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ015>017-280915-
Dewey-Potter-Faulk-
315 AM CST Fri Feb 27 2026 /215 AM MST Fri Feb 27 2026/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

The Grassland Fire Danger Index will reach VERY HIGH across
central SD today due to the combination of wind gusts of 25 to near
40 mph, humidity values forecast to fall between 20 and 40 percent,
and ongoing dry fuels.

Accumulating snow (generally less than 4 inches) is possible across
north central and portions of northeast SD tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow (generally less than 4 inches) is possible across
north central and portions of northeast SD into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:33 PM CSTWinter Weather AdvisoryABRBrown, Campbell, Clark, Codington, Corson, Day and 10 more26 hr

Nearby

Red Flag Warnings in South Dakota, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.